Help
Subscribe


All of GastroHep is now free access! - Click here to register Read For FREE - Our full range of review articles
GastroHep.com - the global online resource for all aspects of gastroenterology, hepatology and endoscopy
GastroHep.com - the global online resource for all aspects of gastroenterology, hepatology and endoscopy Profile of Guido Tytgat Profile of Pete Peterson Profile of Peter Cotton Profile of Roy Pounder

Home

News
Journals
Review Articles
Slide Atlas
Video Clips
Online Books
Advanced Digestive Endoscopy
Classical Cases
Conference Diary
PubMed
International GH Links
USA GH Links
National GH Links
National GI Societies
Other Useful Links




Emails on Gastroenterology and Hepatology
the National AIDS Treatment Advocacy Project
Visit the gastroenterology section of the EUMS

Clinical Q&A

HepatologyViral hepatitis

Hepatitis B

Click a heading in the right-hand column to see the selected questions in that subject area

Please submit a new question (maximum 100 words) or any comments to QandA@GastroHep.com. Please make sure you include the title of the Q&A you are commenting on in the subject line of your email. Please note that this service is only for medically qualified professionals, and not for the general public. The questions should be based on a clinical problem. You may nominate the expert from our Global Academic Faculty whom you would like us to contact for the first reply. Don't forget to include your full name, city, country and your email address.

I have a 32-year-old Asian woman with chronic HBV infection (HBeAg-positive with only minor signs at liver biopsy and ALT more than twice the upper limit of normal). She has been treated now for 1 year with lamivudine 100 mg daily. So far, she has responded well to treatment (HBV DNA level lowered by PCR from 276,000 to 10,000 copies/ml; normalization of ALT). However, she has remains positive for HBeAg.

She and her husband would like to have a child. They therefore ask whether the lamivudine could be stopped now. What can I suggest to them? Should she continue lamivudine, suspend treatment, or replace lamivudine with adefovir?

Bertrand Martinez-Aussel, Vientiane, Laos  
 

Lamivudine and adefovir are both pregnancy schedule C drugs ("animal studies show adverse fetal effects, but no human studies available; weigh possible fetal risk versus maternal benefit").

My usual practice is to stop lamivudine, or adefovir, in women wishing to initiate pregnancy, as well as in their male partners. Her liver chemistries should be monitored during the first few months after discontinuation of lamivudine, since flares of liver disease, usually mild but rarely severe, have been reported. Since adefovir is also a schedule C drug, it should not be substituted for lamivudine.

Emmet Keeffe, Stanford, CA, USA  

Please submit your comments about this answer to QandA@GastroHep.com.

DISCLAIMER: Clinical Q & A is for information only and is not a substitute for specific medical advice and diagnosis from a medical practitioner. Neither the content providers nor the publisher accept any legal responsibility for nor make any warranty with respect to the views expressed or procedures outlined on the site.

Go to top of page Email this page Email this page to a colleague

 23 October 2014

Advanced search
Close folder Gastroenterology
Mouth
Esophagus
Stomach & duodenum
Helicobacter pylori
Small intestine
Colo-rectum and anus
Pancreas
Inflammatory bowel disease
Functional bowel disorders
Nutrition
Symptoms/signs of gastrointestinal disease
Basic science
Close folder Hepatology
Biliary tract
  Viral hepatitis
Liver diseases
Cirrhosis and portal hypertension
Liver transplantation
Liver & other diseases
Pediatric hepatology
Basic science
Close folder Endoscopy
Upper endoscopy
ERCP
Colonoscopy
Endoscopic ultrasound
Technology
Practice issues

Blackwell Publishing


GastroHep.com is a Blackwell Publishing registered trademark
© 2014 Wiley-Blackwell and GastroHep.com and contributors
Privacy Statement
Disclaimer
About Us